Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2016 (2016), Article ID 1765165, 3 pages
http://dx.doi.org/10.1155/2016/1765165
Case Report

Pentobarbital-Induced Myocardial Stunning in Status Epilepticus Requiring Extracorporeal Membrane Oxygenation: A Case Report and Literature Review

Cedars-Sinai Medical Center, 127 South San Vicente Boulevard, Suite A6600, Los Angeles, CA 90048, USA

Received 4 May 2016; Accepted 5 July 2016

Academic Editor: Claudius Diez

Copyright © 2016 Tapan Kavi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. Mild hypotension is a well-recognized complication of intravenous pentobarbital; however fulminant cardiopulmonary failure has not been previously reported. Case Report. A 28-year-old woman developed pentobarbital-induced cardiopulmonary failure that was successfully treated with maximal medical management including arteriovenous extracorporeal membrane oxygenation. She made an excellent cardiopulmonary and neurological recovery. Discussion and Conclusion. Pentobarbital is underrecognized as a potential cause of myocardial stunning. The mechanism involves direct myocardial depression and inhibition of autonomic neuroanatomical structures including the medulla and hypothalamus. Early recognition and implementation of aggressive cardiopulmonary support are essential to optimize the likelihood of a favorable outcome.